Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 97, NWS Des Moines, IA

May 6, 20077 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2007, 4:22 AM CDT for 7 counties in Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2007, 4:22 AM CDT (09:22 UTC)
Expired
May 6, 2007, 5:00 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Adair County, IA, Clarke County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA, Ringgold County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 67 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:30 AM CDTHAIL 2.75Afton, IAGOLFBALL TO BASEBALL SIZE HAIL CAUSED WINDOW AND VEHICLE DAMAGE. FROM KCCI TV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 7:22 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 060922
SVRDMX
IAC001-039-049-077-121-159-175-061000-
/O.NEW.KDMX.SV.W.0097.070506T0922Z-070506T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
422 AM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTH CENTRAL IOWA...
  DALLAS COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...
  EASTERN ADAIR COUNTY IN SOUTHWEST IOWA...
  WESTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  UNION COUNTY IN SOUTH CENTRAL IOWA...
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 500 AM CDT...

* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTH OF PANORA TO 10 MILES NORTHEAST OF
  CRESTON TO 7 MILES WEST OF MOUNT AYR...AND MOVING NORTHEAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PANORA BY 430 AM CDT...
  MOUNT AYR BY 435 AM CDT...
  EARLHAM BY 450 AM CDT...
  WINTERSET BY 455 AM CDT...
  DE SOTO...ADEL AND 7 MILES WEST OF DALLAS CENTER BY 500 AM CDT...

THE TOWNS OF BENTON...DIAGONAL...DELPHOS...MENLO...REDDING...SHANNON
CITY...MACKSBURG...ARISPE...AFTON AND DEXTER ARE ALSO IN THE PATH OF
THESE SEVERE THUNDERSTORMS.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 87 AND 115.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4164 9449 4112 9434 4059 9441 4060 9403
      4141 9388 4185 9401

$$
1 follow-up statement
000 
WWUS53 KDMX 060937
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
437 AM CDT SUN MAY 6 2007

IAC001-039-049-077-121-159-175-061000-
/O.CON.KDMX.SV.W.0097.000000T0000Z-070506T1000Z/
RINGGOLD IA-UNION IA-CLARKE IA-ADAIR IA-GUTHRIE IA-DALLAS IA-
MADISON IA-
437 AM CDT SUN MAY 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MADISON...
DALLAS...SOUTHEASTERN GUTHRIE...EASTERN ADAIR...WESTERN CLARKE...
UNION AND RINGGOLD COUNTIES UNTIL 500 AM CDT...

AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM PANORA TO 11 MILES SOUTH OF WINTERSET TO
8 MILES SOUTHWEST OF MOUNT AYR...MOVING NORTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  EARLHAM BY 445 AM CDT...
  WINTERSET AND MOUNT AYR BY 455 AM CDT...
  DE SOTO...ADEL AND 7 MILES WEST OF DALLAS CENTER BY 500 AM CDT...

THE TOWNS OF ARISPE...BENTON...LINDEN...AFTON...DEXTER...SHANNON
CITY...DIAGONAL...REDDING...MACKSBURG AND DELPHOS ARE ALSO IN THE
PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 87 AND 115.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4164 9449 4112 9434 4059 9441 4060 9403
      4141 9388 4185 9401

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:23 AM CDT, 59 minutes earlier.

Area forecast discussion, May 6, 3:23 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 AM CDT SUN MAY 6 2007

.DISCUSSION...
SLOW MOVING UPPER TROF WL CONTINUE TO PROVIDE FORECAST CHALLENGES
THROUGH THE MIDDLE OF THE WEEK.  CURRENTLY...IMPRESSIVE CONVECTIVE
SYSTEM HAS DEVELOPED ACRS THE MID MISSOURI RIVER VALLEY WITH IR
CLOUD TOPS APPROACHING -85C.  NEARLY STATIONARY BAND OF CONVECTION
HAS PERSISTED ACRS W IA THROUGH THE EARLY MORNING HOURS WITH SOME
SVR CONVECTION BUT TURNING PRIMARILY INTO A HEAVY RAIN EVENT.  LLJ
IS POINTING STRAIGHT INTO THE SYSTEM AND IS FEEDING AMPLE MOISTURE
TO MAINTAIN THE COMPLEX.  SHORT TERM MODELS STILL INDICATING
CONVECTION ACRS THE FAR WESTERN CWA TODAY WITH ONLY SLIGHT MOVEMENT
OF UPPER TROF AXIS.  DEEP MOISTURE WL CONTINUE TO ADVECT INTO THE
STATE DURING THE DAY WITH FOCUS REMAINING ACRS THE WEST.  HAVE OPTED
FOR FLASH FLOOD WATCH ACRS THE WEST WHERE CONVECTION WL REMAIN FOR
THE NEXT 24 TO 36 HOURS.  OTHERWISE...SVR CHANCES TODAY WL DEPEND ON
AMOUNT OF INSOLATION THAT OCCURS BUT WOULD NOT BE SURPRISED TO SEE
SOME SVR STORMS IN OUR SOUTHWEST.

APPEARS FRONT WL BE SLOW TO PROGRESS INTO THE EARLY PART OF THE WEEK
AS UPPER TROF MOVES EASTWARD GRADUALLY.  HAVE CONTINUED THREAT FOR
THUNDERSTORMS DURING THIS TIME BUT APPEARS BEST SVR THREAT WL BE TO
OUR SOUTH.  STILL MAY SEE SOME DECENT RAINS AND WL HAVE TO WATCH
POTENTIAL FOR ADDITIONAL FLOODING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 12Z ON
MONDAY.
IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-082-
092-093.

&&

CC
Hazardous weather outlook, May 5, 8:36 PM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT SAT MAY 5 2007

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083-
092>094-061100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
836 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT WITH SOME OF THEM
PRODUCING HIGH WINDS AND LARGE HAIL. A TORNADO IS ALSO POSSIBLE
WITH SOME OF THE STORMS. THE BEST CHANCE IS FOR AREAS WEST OF A
MT. AYR TO ROCKWELL CITY LINE..

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE SUNDAY INTO EARLY NEXT
WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT WITH
A BETTER CHANCE ON MONDAY.  THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR FROM SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED UNTIL AFTER MIDNIGHT
SUNDAY MORNING...AGAIN SUNDAY EVENING...AND AGAIN ON MONDAY.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-
084>086-095>097-061100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
836 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON INTO EARLY
NEXT WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT
WITH A BETTER CHANCE ON MONDAY.  THE MAIN THREAT FROM THE STORMS
WILL BE LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT AND MONDAY.

In the hours before

Local storm report, May 6, 2:59 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
259 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     HAIL             5 SSE ATLANTIC          41.33N 95.00W
05/06/2007  E0.75 INCH       CASS               IA   TRAINED SPOTTER

&&

BF
Local storm report, May 6, 3:31 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
331 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TORNADO          10 SE GRISWOLD          41.13N 95.00W
05/06/2007                   MONTGOMERY         IA   AMATEUR RADIO

            3 MILES NORTH OF CASS...MONTGOMERY COUNTY LINE ON HIGHWAY
            71. REPORT OF DAMAGE TO A HOME.

&&

BF
Local storm report, May 6, 3:50 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     FLASH FLOOD      ATLANTIC                41.40N 95.01W
05/06/2007                   CASS               IA   AMATEUR RADIO

            HIGHWAY 6 THROUGH ATLANTIC HAS WATER RUNNING 1 TO 1 1/2
            FOOT DEEP IN PLACES.

&&

BF
Local storm report, May 6, 4:01 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     FLASH FLOOD      3 W CUMBERLAND          41.27N 94.93W
05/06/2007                   CASS               IA   TRAINED SPOTTER

            WATER OVER THE ROAD ON QUINCY ROAD. DITCHES ARE FULL.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:03 PM CDTSevere Thunderstorm WarningDMXCass42 min
May 5, 9:14 PM CDTTornado WarningDMXCass46 min
May 6, 2:39 AM CDTSevere Thunderstorm WarningDMXCass36 min
May 6, 2:45 AM CDTTornado WarningDMXCass30 min
May 6, 3:07 AM CDTTornado WarningDMXAudubon23 min
May 6, 3:15 AM CDTSevere Thunderstorm WarningDMXCass15 min
May 6, 3:16 AM CDTFlash Flood WarningDMXCass3 hr
May 6, 3:19 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Calhoun and 36 more28 hr
May 6, 3:31 AM CDTSevere Thunderstorm WarningDMXAudubon28 min
May 6, 3:55 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union35 min
May 6, 4:06 AM CDTFlash Flood WarningDMXAudubon3 hr
May 6, 4:47 AM CDTSevere Thunderstorm WarningDMXGreene28 min
May 6, 5:00 AM CDTSevere Thunderstorm WarningDMXBoone, Clarke, Dallas, Decatur, Greene, Madison and 3 more45 min
May 6, 5:08 AM CDTFlash Flood WarningDMXSac4 hr
May 6, 5:46 AM CDTSevere Thunderstorm WarningDMXBoone, Clarke, Decatur, Jasper, Lucas, Marion and 4 more44 min
May 6, 6:05 AM CDTFlash Flood WarningDMXCrawford4 hr
May 6, 6:13 AM CDTFlash Flood WarningDMXCass4 hr
May 6, 6:13 AM CDTHigh Wind WarningDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 12 more6 hr
May 6, 6:35 AM CDTSevere Thunderstorm WarningDMXAppanoose, Jasper, Lucas, Marion, Monroe, Wayne40 min
May 6, 6:45 AM CDTFlash Flood WarningDMXAudubon3 hr
May 6, 7:25 AM CDTFlash Flood WarningDMXAudubon3 hr
May 6, 7:30 AM CDTFlash Flood WarningDMXCrawford3 hr
May 6, 7:34 AM CDTFlash Flood WarningDMXSac116 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.